The Problem With Steroids

Steroids have a bad reputation.  They have gained fame for being a dichotomy in the world of medicines- a wonder drug responsible for performing great medical miracles, yet a fiendish drug responsible for sending the rest of the body haywire!  Having learnt about the many negative side-effects, nowadays doctors try and reduce the amount of time you are on them.  If possible they only want you to take them for a quick period before slowly weaning you off them.  I am currently on steroids and have been for the past two months.  When it was first suggested to me, the doctors didn’t tell me much about any of the side-effects, so trying to be diligent, I immediately asked Dr Google.  Cue pages of horror stories.  I then decided to only read the instruction leaflet in the package as it would probably be less scaremongering- wrong, there are 83 listed side-effects!  I decided it was not a good idea to do any more research!

I’ve been very lucky with the drugs I’ve taken up until now.  I’ve been on some powerful medicines since being diagnosed, and have sailed through them all without any problems.  Other PHers have had a difficult time with troublesome side-effects, but thankfully I’ve not really had any issues.  However the steroids are the first drug that have made me question whether the benefits of taking them really outweigh the negatives.

Firstly, I have started getting heart palpitations.  I have never suffered from these before, but started experiencing them immediately after the first drip.  For me it feels like my heart is beating really strongly, interspersed with that dropping sensations when you’re on a roller-coaster!  Strangely I don’t always feel it in my chest, instead I often experience it in my neck and throat, apparently because of the main blood vessel there.  Since the first steroid drip I’ve probably had a palpitation session at least once daily (about 10 mins long), and sometimes multiple times.  I suspect stress exacerbates this, as when Phil was doing his epic run, I had almost constant palpitations!  An ECG at my doctors didn’t show anything (it was a long-shot that I’d actually have palpitations for the 5 mins it was on!),  and the 24 hour heart monitor didn’t find anything wrong with my heart rhythm.  Therefore I’m assuming that it is due to an adrenaline release from the steroids, and will disappear once I stop the steroids.

Secondly the steroids have made my INR blood levels erratic.  I am on a drug called warfarin, which stops my blood from clotting, thus prevents me from having a stroke or a heart attack.  I have to have regular blood tests at my GP to ensure my blood is at the right clotting level- too thin and I could bleed heavily, too thick and I could develop blood clots.  I have been stable on this drug for three years now, taking the same amount of warfarin daily and staying within the requiring parameters.  As I’ve been stable, I have only needed to have my blood tested monthly to check its clotting level.  However the steroids have reacted with the warfarin and sent my INR levels haywire.  One week my blood levels are crazily high, the next crazily low.  One week I am being told to take extra warfarin tablets, the next to take less.  As my levels are all over the place, I have had to have a blood test for this every week for the past eight weeks- my poor veins are getting quite fed up!

My biggest problem with steroids is weight gain 😦  In the first couple of weeks, the steroids made me constantly hungry!  However I made a real effort not to increase my calorie intake, and spent my days munching on cucumber and drinking tea, trying not to day dream about food!  Thankfully, this side effect soon reduced when my dosage was reduced.  However annoyingly despite not eating any more than normal, I have put on weight.  To be complete factual, I have put on a layer of fat on my stomach!  According to the doctor, the steroids encourage fat from different body areas to move to the tummy.  They stimulate a ‘fight or flight response’; so this is my body’s way of preparing for a great battle!  Unfortunately there is no great battle coming up, only a summer of wearing skimpy clothes with a bulging stomach!

Then to exacerbate the problem even more, the steroids have made my digestive system go all crazy!  I am no longer a regular toilet go-er, instead I have become chronically constipated.  Until this week I had only been to the toilet five times in five weeks!  I tried everything suggested to get me going again.  I’ve drank more water than ever I normally do.  I have tried every disgusting herbal tablet that the pharmacy and GP have suggested.  I’ve forced myself to eat multiple figs daily- initially I quite liked them, but after eating so many they are now quite nauseating!  But despite doing everything recommended, nothing worked.  Luckily the doctor has now given me the drug of last resort- a disgusting drink- but luckily it is having slightly better results!  It seems crazy that you have take drugs to counteract the side effects of the drugs you’re taking!!

Then as if the problem couldn’t get any worse, the steroids are also making me incredibly bloated!  I have started measuring the size of my stomach at different points throughout the day- it is growing by 10 cm from morning to evening! I start the day fitting in to my jeans and go to bed looking four months pregnant!  In desperation I have started recording all of my meals and measuring my stomach afterwards, trying to find a pattern!  The only identified culprits so far are sugar and cheese!  Trust the tasty foods to be the naughty ones!  I have all my fingers crossed that when I stop the steroids in a fortnight, my stomach will start working again, the layer of fat will disappear and my normal cheese munching can resume!

So after nearly two months on steroids, I am returning to the Brompton next week to see if they have had any affect on my lungs’ ability to diffuse oxygen.  I suspect that they have not and I will be allowed to stop taking them.  Despite the strange side effects, I am glad that I agreed to trial it nevertheless.  It is better to have tried everything.  Interestingly, I’ve just been reading that if I am lucky enough to be given a lung transplant, then steroids will make up one of the many medicines in my daily drug cocktail which I will have to take for the rest of my life!  I am hoping me and steroids will have a better relationship when that time comes!

 

 


One thought on “The Problem With Steroids

Leave a Reply

Fill in your details below or click an icon to log in:

WordPress.com Logo

You are commenting using your WordPress.com account. Log Out /  Change )

Google photo

You are commenting using your Google account. Log Out /  Change )

Twitter picture

You are commenting using your Twitter account. Log Out /  Change )

Facebook photo

You are commenting using your Facebook account. Log Out /  Change )

Connecting to %s